Using too much insulin can cause hypoglycemia, a dangerously low blood sugar level. Depending on the person’s weight, sensitivity to insulin and other variables, the insulin dose can be fatal. Here’s what you need to know about how to administer insulin from Dr. Sanjay Agarwal, HOD, Ruby Hall Clinic, Pune, Internal Medicine and Senior Diabetes Specialist and Governing Council, National Research Society for the Study of Diabetes in India.
How can incorrect insulin administration adversely affect your blood sugar levels?
The hormone insulin controls the amount of sugar in the body’s blood. For those with diabetes, this is important because their bodies do not make enough insulin or use it effectively. However, using too much insulin can cause hypoglycemia, a condition where blood sugar levels are dangerously low. Depending on a person’s weight, insulin sensitivity and other variables, the insulin dose can be fatal. It is important to remember that taking too much insulin can cause severe hypoglycemia, which can lead to seizures, coma, and sometimes death.
When using insulin, it’s important to test your blood sugar levels frequently and follow your doctor’s instructions. It is important to keep track of the dose of insulin you administer and follow the recommended dose.
It is important to get medical help right away if you have taken too much insulin or if you experience hypoglycemic symptoms such as confusion, tremors, sweating and weakness.
How to safely administer insulin?
1. Unless otherwise instructed, never mix two different insulin types in the same syringe. Additionally, which insulin to draw first will be specified. Always use that order.
2. Your doctor will specify how much of each insulin you need. These two numbers should be added. Before injecting insulin, the syringe must contain this amount of substance.
3. Wash your hands in warm water and soap. Make sure they dry thoroughly.
4. Verify the insulin container label. Verify that your insulin is appropriate.
5. There should be no clumps on the side of the insulin bottle. If it does, get a new bottle and throw away the old one.
6. Insulin should be administered at room temperature. If you have kept it there, remove it from the refrigerator or cooler bag 30 minutes before injection. Insulin vials can be kept at room temperature for up to 28 days after you start using them. Gather your supplies, which should include insulin, syringes, needles, alcohol wipes and a receptacle for discarded syringes and needles.
7. Verify that your insulin dose is correct overall. Carefully place the syringe so that the needle does not come into contact with anything.
8. Pinch the skin before inserting the needle at a 45 degree angle.
9. Depending on how thick your skin tissues are, you may be able to inject 90 degrees up and down. Before you do this, check with your doctor.
10. Insert the needle completely into the skin. Release the pinched skin.
11. Inject slowly and continuously until the insulin is completely absorbed.
12. After administering the medication, hold the syringe still for five seconds.
What if it goes wrong?
High doses of long-acting insulin can affect you 24-hours after administration. Depending on the amount of overdose, you can prevent a hypoglycemic attack. Take carbohydrates to raise your blood sugar and call your health care team or if the overdose was significant, such as a double dose. If the overdose was less severe—say, up to five units more—take more carbohydrates than usual and try to keep blood sugar levels above average for the next 24 hours to avoid hypoglycemia.
Test frequently throughout the day and if you suspect your levels may be low. Eat more carbohydrates before bed. It’s better to wake up with high blood sugar than risk dangerously low blood sugar overnight. Don’t go too low. Call your health team or after-hours service if you’re not sure.
Does blood sugar rise in winter?
People often skip their regular physical activities in winter, such as yoga, exercise and morning and evening walks, which increase blood sugar levels.
The autoimmune disease, Raynaud’s phenomenon, should also be understood by diabetics. Blood vessels in the hands and feet constrict primarily in cold weather. Swelling and coldness in fingers and toes are some of its symptoms.
As the weather turns cooler, people increase their sugar intake and include Indian dishes in their diet. Increased intake of sugar increases glucose levels and causes difficulties for diabetics. In winter, it is normal to feel very lethargic, but people with pre-diabetes and diabetes should never give up regular physical exercise.
Why do diabetics have bone pain in winter?
When a joint becomes damaged due to nerve damage, it is called a Charcot joint, which is a common consequence of diabetes. The feet are mainly affected and you may experience numbness, tingling or loss of sensation. They may be unstable or distended, as well as warm, red and numb. Pain may appear, but the affected joint may not.
Osteoporosis is a condition that makes bones brittle and increases the risk of fractures. People with type 1 diabetes are more likely to develop osteoporosis. Early-stage osteoporosis symptoms are uncommon. As the condition progresses you may eventually suffer from loss of height, slouched posture or broken bones.
Osteoarthritis is a condition of the joints that causes the degeneration of the joint cartilage. Any joint in your body can be affected. Obesity, a type 2 diabetes risk factor, rather than disease, increases the risk of osteoarthritis with type 2 diabetes. Osteoarthritis can cause joint discomfort, stiffness and loss of flexibility or movement.